Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Eye care providers could easily screen patients who are concerned about this optic nerve anatomical risk factor
In this issue of the BJO, McGwin and colleagues (p 154) examine an issue that has been the subject of controversy and debate over the past year. Several case reports published between 2000 and 2005 suggest a temporal association between erectile dysfunction drug (EDD) use (sildenafil, tadalafil, and vardenafil) and non-arteritic anterior ischaemic optic neuropathy (NAION).1–,7 Media reports in May and July 2005, about individuals who have decided to sue Pfizer because of vision loss caused by NAION that occurred in association with EDD use, have brought further attention to this controversy.
NAION is a frequent cause of untreatable, sudden, irreversible vision loss in individuals older than 40 years. The condition is characterised by optic disc oedema, frequently associated with nerve fibre layer haemorrhages, an afferent papillary defect and visual field loss, typically altitudinal. A decrease in arterial circulation to the prelaminar part of the optic disc is believed to cause the ischaemic optic nerve injury. The underlying aetiology is not well understood. Risk factors associated with NAION include the presence of a small cup to disc ratio, atherosclerosis, hypertension, hyperlipidaemia, nocturnal hypotension, ischaemic heart disease, diabetes, and prothrombotic tendencies, among others.
Most of the case reports of NAION associated with EDD use document that the vision loss occurred less than 24 hours after EDD use, frequently upon awakening the …
Competing interests: HP has been paid as a consultant for reviewing cases of NAION associated with EDD use.